Texas, 2003

Tornado in Texas, April 4, 2003

April 4, 2003 · NWS SHV · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 4, 10:40 AM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 4, 10:40 AM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1040 AM CST FRI APR 4 2003

UPDATED A LITTLE EARLY THIS MORNING TO ACCOUNT FOR CONVECTION CURRENTLY
MOVING INTO THE PINEY WOODS OF EAST TEXAS. KEPT THINKING THAT CONVECTION
WOULD SLOWLY DISSIPATE BUT INSTEAD...RATHER IMPRESSIVE CONVECTIVE BOW
MAKING GOOD PROGRESS ACROSS CENTRAL TX AT THIS TIME. STORMS APPEAR
ROOTED NEAR THE ELEVATED INVERSION AOA 3500FT BASED ON KFWD SOUNDING
THIS MORNING. THIS ALSO EVIDENT AS BOW WENT ACROSS CRS ASOS WITH ONLY
A WIND SHIFT AND NO MORE THAN 10 MPH WITH THE SHIFT.

MADE A GENERAL INCREASE IN POPS AREAWIDE TODAY BUT MORE SO IN THE
WEST. SOME LIGHT RAIN AND SHOWERS WERE DEVELOPING OUT AHEAD OF THE
CONVECTION ACROSS NW LA/SW AR WHERE LIFT IS INCREASING. THE GOOD
NEWS IS THAT CONVECTION SHOULD HAMPER HEATING TODAY..AT LEAST ACROSS
NW LA AND PERHAPS S CENTRAL AR. DISTANCE TIME/SPEED LOOPS SHOWING
CONVECTION OUT WEST MOVING THIS WAY NEAR 40KTS WITH MOST OF THE
ACTIVITY EAST OF NE TX BY 2-3 PM THIS AFTERNOON WITH THE CLEARING
LINE ANOTHER HOUR OR SO BEHIND THIS. MAY STILL SEE ENOUGH
INSTABILITY FOR SOME SURFACE BASED STORMS THIS EVENING IF AND WHEN
THE ATMOSPHERE CAN RECOVER AS THE DRY LINE APPROACHES OUT WEST...WE
SHALL SEE.

UPDATE ALREADY SENT...13.

.SHV...NONE.
Hazardous weather outlook, Apr 4, 12:00 PM CST, 3 hours 14 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE FOUR
STATE REGION THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS
THAT DEVELOPED THIS MORNING ACROSS NORTH CENTRAL AND CENTRAL TEXAS
WILL CONTINUE TO MOVE EASTWARD THROUGH TONIGHT. THIS ACTIVITY COULD
HELP TO STABILIZE THE ATMOSPHERE ACROSS NORTHWEST LOUISIANA AND
PORTIONS OF SOUTHERN ARKANSAS THROUGH TONIGHT. A DRYLINE WILL APPROACH
EASTERN TEXAS AHEAD OF A COLD FRONT TONIGHT AND THIS COULD HELP TO
INITIATE STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EVENING HOURS. THE BEST CHANCE OF ORGANIZED SEVERE WEATHER APPEARS TO
BE ALONG THE INTERSTATE 20 AND INTERSTATE 30 CORRIDORS OF NORTHEAST
TEXAS INTO SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS THROUGH TONIGHT.
THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE HAIL AND DAMAGING
WIND GUSTS...HOWEVER...ISOLATED TORNADOES COULD ALSO BE POSSIBLE WITH
AND SUPERCELL STORMS THAT DEVELOP ALONG THE DRYLINE.

ANY DEVELOPING STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP ACROSS
NORTHEAST TEXAS THIS AFTERNOON AND EARLY THIS EVENING WOULD PROPAGATE
EASTWARD AND AFFECT NORTHWEST LOUISIANA WITH MORE OF A HAIL AND WIND
THREAT. THE SEVERE THREAT SHOULD DIMINISH LATE TONIGHT AS THE
ATMOSPHERE BECOMES MORE STABLE ACROSS THE FOUR STATE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE FOUR
STATE REGION SATURDAY NIGHT AND SUNDAY.  THE COLD FRONT THAT WILL
ENTER THE NORTHERN SECTIONS OF THE REGION TONIGHT WILL STALL OUT OVER
SOUTHERN ARKANSAS OR EXTREME NORTHERN LOUISIANA SATURDAY MORNING. THE
FRONT WILL THEN BEGIN TO LIFT NORTHWARD AS A WARM FRONT BY EVENING...
AS A STRONG UPPER LEVEL STORM SYSTEM DEVELOPS OVER THE TEXAS AND
OKLAHOMA PANHANDLES.  A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL
DEVELOP OVER MUCH OF OKLAHOMA AND ARKANSAS SATURDAY NIGHT...AS THE
WARM FRONT MOVES NORTHWARD INTO THE RED RIVER VALLEY. STRONG
SOUTHERLY WINDS JUST ABOVE THE SURFACE WILL FEED ABUNDANT GULF
MOISTURE NORTHWARD...ALLOWING SHOWERS AND THUNDERSTORMS TO EXPAND IN
COVERAGE OVER MCCURTAIN COUNTY OKLAHOMA...MUCH OF SOUTHWEST
ARKANSAS...NORTHEAST TEXAS...AND NORTHERN LOUISIANA BY SUNRISE
SUNDAY.  LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE
POSSIBLE...ESPECIALLY IN THE VICINITY OF THE FRONT. ADDITIONAL
SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE...WILL
DEVELOP OVER MUCH OF THE AREA SUNDAY...AS THIS SAME STORM SYSTEM
MOVES EAST INTO THE MIDWEST.  THE SEVERE WEATHER THREAT WILL FINALLY
END LATE SUNDAY...AS ANOTHER COLD FRONT SWEEPS THROUGH THE REGION
SUNDAY NIGHT AND EARLY MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED BY LATE AFTERNOON AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, San Augustine

When
April 4, 3:14 PM CST to 3:26 PM CST
Where
San Augustine County, 5 mi SE of San Augustine
Rating
F0
Path length
3.9 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
31.467, -94.067

A classic supercell thunderstorm moved northeastward across the county producing a weak tornado. No structural damage was seen. The tornado was confined to timber and farmland regions snapping and uprooting numerous small to medium Pine, Oak and Pecan trees.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348730.